Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 178, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 14, 2001, 9:57 PM MDT for Yuma County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2001, 9:57 PM MDT (03:57 UTC)
- Expired
- Jul 14, 2001, 11:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 10:10 PM MDT | Hail 0.88 | Hale, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 150358 SVRGLD COC125-150500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 957 PM MDT SAT JUL 14 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1100 PM MDT * AT 957 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER BONNY RESERVOIR...OR ABOUT 22 MILES SOUTHWEST OF ST. FRANCIS...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEECHER ISLAND AT 1010 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...IDALIA AND HALE. A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL 2 MILES NORTHEAST OF BONNY DAM. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3991 10234 3958 10244 3959 10206 3988 10208 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:12 PM MDT, 7 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 2:12 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT SAT JUL 14 2001 FORECAST CONCERNS ARE CHANCES AND AMOUNTS OF OF RAIN FROM THUNDERSTORMS TONIGHT...AND SUBSEQUENT RELATED HYDRO CONCERNS. BASED UPON INITIALIZATION AND A MUCH BETTER TRACKING OF FEATURES WILL GO WITH THE ETA FOR AT LEAST THE SHORT TERM PORTION OF THE PACKAGE...WITH SOME RESERVATIONS. THE ETA IS TRACKING FINE VORT FEATURES BEST IN EASTERN COLORADO...AS SHOWN BY H7 VORT FEATURE BEING SHOWN IN DEVELOPING CU FIELD FROM LIMON AND E. HOWEVER...THE ETA DPS ARE A BIT LOW...IN THE 5C RANGE. THE ETA-KF IS SHOWING BROAD PRECIP AREA BY 00Z...THINK IS IS A BIT PREMATURE AND WILL GO MORE TOWARDS THE OPERATIONAL ETA. TONIGHT SW WILL MOVE OFF THE FRONT RANGE INTO THE PLAINS INTO AMPLE MOISTURE FIELD WITH EXISTING CU/SHRA FIELD. LLJ OF AROUND 30 WILL BRING HEALTH THETA-E ADVECTION INTO THE REGION WITH SLOW MOVING TS ACTIVITY. WITH WITH TPW'S IN EXCESS OF 1.25" AND SATURATED SOILS IN AREAS OF HEAVY RAINFALL OVER THE PAST SEVERAL DAYS...WILL GO WITH A FLASH FLOOD WATCH IN THESE AREAS. AM NOT EXPECTING MCS DEVELOPMENT TONIGHT AS THETA-E ADVECTION ARE DOES NOT CORRESPOND WELL WITH AREA OF H5-H3 UVV. WITH THEREFORE GO LIKELY ACROSS ENTIRE CWA AS NOT EXPECTING MCS/OUTSIDE-OF-MCS PRECIP SUPPRESSION. CLEARING FOLLOWS SUBSIDENCE IN WESTERN HALF OF CWA WITH SW WINDS AND WILL GO ABOVE FWC ON TEMPS IN THIS AREA. SW SKIRTS ACROSS EASTERN CWA TOMORROW NIGHT ON RRJ ACTION IN AREA OF CONTINUED ABUNDANT BL MOISTURE...PRODUCING TS. OTHERWISE WILL NOT MENTION POPS IN WESTERN HALF OF CWA. MONDAY WILL BE TRICKY AS AREA WILL BE STILL WELL POOLED WITH MOISTURE FROM PREVIOUS DAYS RAINS AND WEAK SE WINDS. ETA H7 TEMPS ARE WELL BELOW SUPPRESSION WITH THE AVN BORDERLINE. FWC TEMPS LOOK GOOD AND WILL GO WITH THEM...WHILE GOING CLOSER TO FAN POPS INTO MONDAY EVENING. IN THE EXTENDED... MRF AND ECMWF ARE IN GOOD AGREEMENT WITH A RE-AMPLIFICATION OF RIDGE PATTERN OVER THE CENTRAL CONUS TOWARDS THE MIDDLE OF THE WEEK. UNDER THIS RIDGE PATTERN...WILL GO DRY FOR THE MIDDLE OF THE WEEK. AS RIDGE WEAKENS AND MOVES SOUTH AND EAST TOWARDS THE WEEKEND WILL CONTINUE WITH CHANCE OF TS AND RIDE NEAR GUIDANCE. .GLD...FLASH FLOOD WATCH FOR ALL OF EASTERN COLORADO...ALL THE COUNTIES IN NW KS BORDERING CO...AND LOGAN AND WICHITA COUNTIES IN KS. SVEN
In the hours before
Local storm report, Jul 14, 9:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT SAT JUL 14 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
K
0953 PM 2 NE HALE BONNY DAM ARPT CO .88 INCH HAIL
07/14/01 YUMA REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:22 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 14, 8:34 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Jul 14, 10:04 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 15, 5:13 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.